Fast prednisone taper – checking it with my GP – Jan 31 2017

6
927

This taper is hard.  Really hard.  I usually taper by 1mg per month. Now I am tapering by 2.5mg per WEEK.

I am also off Xeljanz.  Infact the only rheumatoid arthritis medication I am taking is Naprosyn.  It’s only day three of the taper, and things are grim.

Already my symptoms have changed. Pain has always been there, but now I have visible swelling, and lots of it. And this is full body mega flare pain, and it’s not letting up.  All my joints feel squishy and I can feel the fluid, but my ankles are where its most visibly obvious.

I had to see my GP for some scripts, but I was kinda pleased with the timing, because I wanted to run this taper by him, get his opinion.

And he’s a little concerned.  When I told him I was doing a fast taper, he nodded. When I told him 2.5mg per week he visibly blanched.  He said that was very fast and he’s a bit shocked she would go that fast.

Then I explained her thinking, that she thought my RA was controlled, and I had fibromyalgia so she wanted to get me down to 5mg of prednisone to confirm the diagnosis of Rheumatoid Arthritis, Mixed Connective Tissue Disease…or something else entirely.  I told him that personally I felt she was ready to give up on me, and cut me loose.  And that she’d talked to my immunologist who happens to be intrigued by my case, and if this gets her head back in the game, then it’s worth it.

Then I showed him my ankles and knees.  More shock.

I told him that between my rheumatologist and my pain management doctor I was even starting to doubt the rheumatoid arthritis diagnosis myself.  Questioning whether I am in fact a bit of a hypochondriac, and whether it was more in my head than in my joints.

He deadpanned that a first year med student could diagnose Rheumatoid Arthritis based on the way I was presenting today.

He checked out my hands, and said they were clearly swollen as well, and it all indicated to him what was happening in all my joints.

He asked if I was coping with the pain.  I said I’m trying to keep my opioid use down, but right now every day is a bad flare day.  The swelling itself is uncomfortable, and walking is very difficult.  I’m using my wheelchair as much as is practical.

He said he hoped the swelling may disperse as my body got used to the taper, but considering the speed of taper, it very likely would not.  I may be in full body megaflare until my rheumatologist decides to put me back on medication, and to mentally prepare myself for that.

I told him I am sending my rheumy photos and updates via email so that she can call it anytime, and decide to halt the taper, run the tests and then restart my medications.  My appointment with her is on the 22nd February, just over three weeks away.   That isn’t a long time in the scheme of things, and it will be worth it for her to really see the whole picture…what I look like with no dmards, bdmards and only 5mg of prednisone.  I still wonder if I’m going to make it there, because I am doing it very tough, but I have to. I really do.

My GP told me to keep well hydrated, and to watch my blood pressure.  And to come back if I am not coping with the pain, or if any other serious symptoms develop – chest pain, palpitations, trouble breathing…the usual fun stuff.  Or just if I need to talk.

I told him I am trying to keep moving, but I anticipated a time where that might be impossible.

He was supportive.  He’s concerned, but he agrees that if this gets rheumy back on board and more interested again, then it will be worth it.  And he reiterated that if anything odd or different or new happens or I am at all worried, to come straight down and he would fit me in.

I feel a lot better with him on board and up to date with my treatment plan.  He is always supportive, but he’s made it clear he wants me to come down if I’m not coping, even if it’s just the prednisone taper anxiety getting too bad, or the pain is too much and I just need someone to talk to about it.  I feel more confident knowing he’s there, and he supports the plan.

And now, it’s almost 5pm and I am done for the day.  I wish I could go to bed, but I have dinner in the slow cooker, and I’ll hold it together long enough to have dinner with the kids.  First day back to school for my daughter, and it didn’t go well.  She needs to talk.

I’m looking at the clock and my gym class will start in five minutes.  Even if my pain levels weren’t stratospheric, my feet are too swollen to get any shoes on.  Yesterday I could still get my old runners on…not today.   I hope I will be able to do light exercise some days, because it’s important for my wellbeing, but I don’t know.  Wait and see.

There are a lot of signs telling me that my gym days are numbered.  That’s always been the hardest idea for me to accept.  The last thing I will give up.  And I will never give it up voluntarily. I love gym.

But there is a point where exercise is impossible.  I have to hope I am only here temporarily.

6 COMMENTS

  1. Good you’ve had your gp see you and he is so supportive.Not good you are in pain and that swelling -yikes.Must be a relief to get a professional viewpoint on the situation.Take care.

  2. I got my dianogsis 3 years into a PE degree I was crushed. And a while before it got controlled. I’ve been active since but not consistently.

    Your gp sounds really good though.

  3. I always do the fast taper as a result of diabetes. Prednisone messes with blood sugar so much it is almost worst than the RA so we never stay with it very long. I am so glad you got a great perspective from the GP.

    • I’m prediabetic and on high dose metformin, so they have wanted me off prednisone for years. I have been on it continuously for almost seven years, so coming off this fast is pretty horrific. But it has to happen. I keep reminding myself that a few weeks is nothing in the scheme of things. If I could do it all over, I sure would make different decisions 🙂

  4. Rochelle I do feel much better with his support. This taper sounded too fast to me as well, but I must admit, at least the ‘torture’ time is minimised, because its going so fast!

LEAVE A REPLY

Please enter your comment!
Please enter your name here

This site uses Akismet to reduce spam. Learn how your comment data is processed.